MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD WHITE
Model Number 48345W-02
Medical Device Problem Codes Dull, Blunt (2407); Failure to Form Staple (2579)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary lobectomy surgical procedure, the white sureform reloads from lot # k10240208 were visually giving a different tissue response than normal with jagged edges.The procedure was completed as planned with no reported injury.Intuitive surgical, inc.(isi) followed up with the customer and obtained the following additional information: the surgeon informed that there was no bleeding or gaps along the staple line.When firing the reload, it seemed to push the tissue and there was not a clean cut.The surgeon further explained that the cut was jagged.The customer continued along the staple line after the jagged cut line issue.The procedure was completed with no harm to the patient.The issue had occurred in past procedures, but was unable to remember any dates for when the issue occurred.The customer sales representative (csr) was not present for the procedure.The surgeon was concerned because the issue took place on a branch of the pulmonary artery.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has requested the site to return the da vinci product involved in this complaint to perform failure analysis.At the time of this report, the product has not been received.A follow-up mdr will be submitted if additional information is obtained.An image associated with this reported event was submitted for review.A review of the provided image was performed by an intuitive surgical, inc.(isi) clinical development engineer (cde).The following additional information was provided: the image shows a stapler with white reload installed.It appears that tissue was transected just before this image was captured.The image quality makes it difficult to assess the staple line.The cde cannot identify any gaps or malformed staples in the image.There is some blood in the background of the image, but the cde was not able to determine if it is from the staple line near the stapler.
 
Additional Manufacturer Narrative
Additional information: b5: the patient previously received neoadjuvant chemotherapy, but the tissue condition was said to be normal.The sureform 45 curved-tip instrument was returned for evaluation.During initial failure analysis (fa), it was confirmed there was no physical damage.The stapler instrument failed the engagement test during in-house testing which was unrelated to the reported event.The instrument could not be tested for firing capabilities due to repeated engagement failures.Advanced failure analysis partially confirmed the initial failure analysis (fa) findings.The instrument was not confirmed to have a binding roll bushing.Instead, grinding friction during manual rotation is more likely related to the corrosion of the roll bearing that was observed.The corrosion likely led to the roll hardstop engagement failures experienced during previous in-house testing.Corrosion can develop during transit/storage and was likely not present during the procedure.Further investigation into the logs of the procedure show this stapler experienced no engagement failures in the field.During advanced testing, the instrument was re-installed on an in-house system where it engaged and initialized successfully.The stapler moved intuitively in all directions and clamped and fired on a test foam without error.A blue in-house reload was used for testing and showed no damage upon subsequent inspection.The staple line on the test foam had no jagged edges, holes, gaps, or malformed staples.Device evaluation: the white sureform 45 reload associated with the event was returned with the sureform 45 stapler instrument and underwent fa.Visual inspection confirmed the reload was fired and there were no signs of physical damage to the cover, pushers, cartridge, shuttle, or knife.During advanced failure analysis, the initial failure analysis findings for the reload were confirmed.The reload was returned fully fired, all staples were deployed from the reload, and the knife was concealed at the distal end.There was no cartridge damage or pusher damage observed.The cover was removed to allow for disassembly and inspection of internal components.The blade was inspected and found with dried biodebris along the cutting edge.Biodebris was removed and cutting edge was found to be free of any damage, or mechanical indentations.Procedure logs were reviewed and no firing failures with a white reload were identified, however the last two firings have increased peak firing forces compared to the previous firings in the procedure.No problem with the reload was detected based on visual inspection and review of the procedure logs.It is possible that the condition of the tissue, or some other external factor may have led to the reported event, however such factors could not be confirmed.Correction: h10: report 2955842-2024-18812 is a related report as the same sureform 45 curved-tip instrument, (part number: 480545-04 | lot number: t11230817-0797), was used in both events during the procedure.Annex a, g.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key20044043
Report Number2955842-2024-18239
Device Sequence Number15447955
Product Code GDW
UDI-Device Identifier10886874117122
UDI-Public(01)10886874117122(10)K10240208
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345W-02
Device Catalogue Number48345W
Device Lot NumberK10240208
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/26/2024
Supplement Date Received by Manufacturer08/26/2024
Initial Report FDA Received Date08/22/2024
Supplement Report FDA Received Date09/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/08/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown